Ah! Those Bygone Days.

Some weeks you revel in life and some weeks you see how easily things could crumble and fall apart. This past week was one of those crumbling, difficult weeks. I think in retrospect the good thing about tough weeks is once they are over everything in your future seems rosy by comparison. Those bygone days are just that, previous days that frankly I would not care to repeat but I did learn a plethora of useful information from the experience, so all is not lost, and, in fact, much is gained.

For weeks now I have been trembling, shaking, oscillating, fluttering whatever you want to call it my body was ever moving. The feeling was not unlike something I experienced as a child when my parents would take us on our summer hols. I suppose we would stay in clean but inexpensive motels while on the road to this house or that as we were not a family of ostentatiousness. Clean (hopefully) but inexpensive hotels often had these beds with a bedside box that you put a quarter in (if you were really lucky your parents would provide the quarter)  and their would be this audible “click” and the whole bed would start to vibrate. I have absolutely no idea what that vibrating bed was supposed to accomplish and I don’t even want to know but it made your whole body jiggle and quiver and when it was done the vibration ran through your body as if you had just stood in the vortex of an electrical storm. That is pretty much how I have felt for two to three weeks.

Last Monday I finally went in for a blood draw and to my astonishment on Tuesday my results were in (bravo Econolabs), my FT3 was over the top and there was a dire warning of the dangers of my situation. I knew that being on T3 only my FT3 results should be at the high end of the range but to be beyond the accepted high reading of 4.4 (I was 6.9) jolted me a bit. Already being a bit electrified it was hard to notice the upset this caused but it did spur me in to action.

Off to my forum I went and asked advice of the group and the answers were varied and a bit confusing (brain fog) but everyone was terribly helpful and better yet sympathetic. Some felt I should stop T3, some advised just decreasing my T3 a tiny bit, others advised taking some Isocort for a few days and on and on. I decided to take some fairly stringent steps to lower my FT3, but by no means the most drastic, and I had my reasons.

I am, as you know, a dental hygienist and this past week was tortuous for me because my inner vibration was not so internal anymore and my hands were showing visible signs of unsteadiness. When you reach for an instrument and your hand shakes it is bad enough but when you go to scale a person’s teeth and the instrument is vibrating it is most disconcerting. I had to resort to holding my hand or bracing my fingers on the patients face to avoid exposure of my issue and to my good fortune no one noticed.

I should say I hope no one noticed. I did finally ask one patient who was otherwise sleeping in my chair. I had reached the point that day that I thought I should just cancel patients and go home before someone got up and left. I excused myself from the room and my patient and went and spoke to our office manager explaining my situation and perhaps the need to cancel patients before someone noticed.

As it happened the person in my chair at that moment was a hard working, well respected physician and wisely my office manager said to ask her as she would understand. I returned to the room planning my strategy as you wouldn’t want to just blurt out a question like that and then proceeded to just blurt out my question. “Can you tell my hand is shaking?” I said, with some great strategy. However, strategic or not once the question is out there it cannot be taken back, so I waited seconds that seemed like hours for her reply. She opened her eyes and looked at me with sincerity and understanding and said “No, I hadn’t noticed” and went on to tell me her story.

She is often in the delivery room when babies are born and does circumcisions on baby boys in the OR. When she reaches out to the baby boy on the table to perform this delicate procedure of foreskin removal her hands, for reasons unknown, shake. I was astounded by her admission but it had the effect of immediately calming me. I admit that the thought still floats around in my inner files that if she slipped it could be a real “whoops!” but I am most grateful to this honest woman for knowing the right thing to say at that moment.

That day was the nadir of the last couple of months and forced me to take action. Coupled with the fact that I was constantly in the bathroom (an issue that I had blamed every food and supplement on the planet for causing), was suffering from a certain degree of brain fog, blurry vision and profound achiness you can see that I found myself in trouble but it really didn’t click that it was associated with my thyroid and/or adrenals. It was so bad that at one point the random thought flitted through my brain that it might be pancreatitis or worse pancreatic cancer but never that hyperthyroidism or adrenal stress could be the cause. I guess I can only blame the brain fog as I should know better by now.

Thanks to the powers that be we can move forward three days and after lots of correspondence with the forum participants, who have experienced it all, life seems serene, almost normal. I am almost euphoric but a bit hypothyroid as our moderator had predicted would happen if  I took the drastic step of stopping T3 for a day. When I resumed the T3 I cut my dose from 125 mcg to 75 mcg and added 2.5 mg of hydrocortisone three times a day. These changes have normalized my bowels, stopped the tremors inside and out, the brain fog is lifting, and my lower back does not ache constantly.

The real question is had I finally gone hyper? Did my adrenals finally crash after putting them through too much in the last four months? Was I experiencing “pooling”? Pooling is a condition where you have too much T3 outside the cells and for various reasons, two of which are low iron and adrenal fatigue, it cannot penetrate the receptors and get into the cells where it is needed. No one seems to know for sure and unfortunately what I learned most of all this week (week 17 of T3 only) is many conditions  have identical symptoms and diagnosing the symptoms correctly is a huge challenge.

It really is little wonder that allopathic doctors fail so miserably when treating sick patients. These doctors are given 15 minutes or less by their management to listen to their patient, then miraculously diagnose and correctly treat. More and more I understand why an HMO doctor might just get out their prescription pad, take one minute to write down that Rx for the magic pill thus leading said patient down a merry path deep into a pharmaceutical jungle where the snare awaits. I do realize that for me things got a bit out of control but the problem was easily rectified and it was all a good reminder to me that we really do need other people in our lives both for perspective and reassurance.

Here is to every week getting better,

Kris

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: